Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 8, NWS Albany, NY

May 10, 2004Greene County, Ulster County, New York

NWS Albany, NY issued this severe thunderstorm warning at May 10, 2004, 7:38 PM EDT for Greene County, Ulster County, New York. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2004, 7:38 PM EDT (23:38 UTC)
Expired
May 10, 2004, 8:45 PM EDT
In force
67 min
Issued by
NWS Albany, NY
Area
Counties, with a storm outline in the text

Counties Greene County, NY, Ulster County, NY

The radar

The Albany radar (KENX), 67 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WUUS51 KALY 102338
SVRALY
NYC039-111-110045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
738 PM EDT MON MAY 10 2004

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EASTERN NEW YORK
  THIS INCLUDES THE CITIES OF...HUNTER...CATSKILL
  ULSTER COUNTY IN EASTERN NEW YORK
  THIS INCLUDES THE CITIES OF...SAUGERTIES...NEW PALTZ...KINGSTON

* UNTIL 845 PM EDT

* AT 734 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM PRATTSVILLE TO PHOENICIA TO 13 MILES WEST OF WEST SHOKAN...OR
  ALONG A LINE EXTENDING FROM 11 MILES NORTHEAST OF ROXBURY TO 10
  MILES SOUTHWEST OF HUNTER TO GRAHAMSVILLE...AND MOVING SOUTHEAST AT
  50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MOUNT TREMPER...LANESVILLE...WINDHAM AND WEST SHOKAN BY 745 PM EDT
  OLIVEBRIDGE...NAPANOCH...HONK HILL AND KERHONKSON BY 750 PM EDT
  WOODSTOCK AND WEST HURLEY BY 755 PM EDT

LAT...LON 4181 7452 4187 7444 4193 7459 4234 7443
          4246 7378 4222 7385 4200 7396 4154 7395

$$
TAW/VTK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:40 PM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, May 10, 3:40 PM EDT, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
340 PM EDT MON MAY 10 2004

.DISCUSSION...SO FAR...ANY CONVECTION SINCE THIS MORNING HAS NOT
INCLUDED ANY THUNDER OVER OUR CWA. ACTIVITY OVER NW PA TO SW NY IS
GETTING A LITTLE MORE IMPRESSIVE BUT ONLY INCLUDING A FEW CLOUD TO
GROUND LIGHTNING STRIKES THUS FAR. A NICE SWIRL IN UPSTATE NY WAS
EASILY BEEN SEEN ON VISIBLE SATELLITE. THIS IS A WELL DEFINED VORT
MAX OVER UPSTATE NY. INSTABILITY IS EXTREMELY MARGINAL OVER THESE
PARTS DUE TO LOTS OF CLOUDS...AND AT LEAST THE HINT OF A MARINE
LAYER FROM THE HUDSON VALLEY EAST. THE WARM FRONT APPEARS TO BE
WASHED OUT...HARD TO REALLY PIN DOWN...BUT PROBABLY ITS REMNANTS
ARE OVER THE HUDSON VALLEY AS I WRITE. ALSO OF INTEREST...THE LATEST
RUC INDICATES A THERMAL H5 RIDGE IS OVER US.

THE FIRST SHORT WAVE WILL LIFT OUT WHILE THE ETA INDICATES ANOTHER
WEAK ONE TO MOVE IN LATER TONIGHT FROM OHIO. THIS IS SOMEWHAT
EVIDENT ON H20 OVER NE OHIO HELPING TO FIRE UP THE CONVECTION ALONG
THE LAKE BREEZE FRONT. INSTABILITY IS FORECAST TO RISE ACROSS OUR
REGION TO BETWEEN 500-1000 J/KG AS DEWPOINTS REMAIN AROUND 60 LATER
ON THIS EVENING. ALSO THE THERMAL RIDGE WILL REPLACE BY A WEAK
THERMAL TROUGH. LOOKS AS IF THE INSTABILITY MIGHT BE A TAD
OVERDONE...AND WITH THE LOST OF DAYTIME HEATING...SUSPECT NEW
CONVECTION WILL HAVE A HARD TIME FIRING UP WELL AFTER MIDNIGHT.
STILL...SOME LEFTOVER STUFF FROM WEST MIGHT MAKE IT LATER ON.

WILL LEAVE A 4O POP IN DURING THE EVENING HOURS BUT BAG ANY MENTION
OF ENHANCED WORDING. WILL GO SLIGHT CHANCE WELL AFTER MIDNIGHT AND
THROW IN SOME PATCHY FOG.

A COLD FRONT...OVER THE EASTERN GREAT LAKES...WILL MOVE THROUGH OUR
REGION TOMORROW MORNING INTO MIDDAY. AT LEAST WE HAVE A FOCUSING
MECHANISM FOR CONVECTION TO FIRE UP...AND THE ETA INDICATE ANOTHER
SHORT WAVE PRECEDING IT. THE HARD PART IS AGAIN TRYING THE TIME THE
BEST CHANCES OF CONVECTION...SINCE IF THE FRONT WERE TO SLOW
DOWN...EVEN A LITTLE...AS THEY OFTEN DUE IN THESE TYPE OF
REGIMES...WE WOULD HAVE GOOD SOLAR HEATING TO WORK WITH AS IT
SLUGGED ITS WAY THROUGH. FOR NOW...FEEL IT IS PRUDENT NOT TO ATTEMPT
TO TIME ANY CHANCES AND JUST GO GENERICALLY FOR CHANCES. BY LATER
TONIGHT...HOPEFULLY WE WILL BE ABLE TO DO SO. WILL GO SLIGHT CHANCE
FROM KALB AND POINT NW ON TUESDAY...WITH POPS TO 50 OVER OUR SE
ZONES...WHERE THE FRONT BEST LINES UP WITH THE VORT MAX AND THE BEST
DAYTIME HEATING. THE CALCULATED MAGLENTA DOES GIVE A VALUE OF 2.89
AT KPOU MIDDAY TOMORROW WHICH WOULD INDICATE SLIGHT SEVERE SHOULD
CONVECTION FIRE UP. HOWEVER... THE WIND FIELDS ARE WEAK...THE CAPE
MIGHT BE SLIGHTLY OVERDONE. WET BULB ZERO IS ABOUT 10,000 FEET SO
HAIL IS A POSSIBILITY. LOOKS TO US AS IF WE WOULD BE TALKING (AT
WORST) ABOUT PULSE TYPE THUNDERSTORMS...AS POSSIBLY A BROKEN LINE
MIGHT DEVELOP RIGHT AHEAD OF THE FRONT. NO MENTION OF STRONG WORDING
AT THIS POINT.

BY TOMORROW NIGHT...THE FRONT WILL STALL OUT...UNFORTUNATELY...NOT
FAR ENOUGH SOUTH TO PRECLUDE AT LEAST SOME EVENING CHANCES IN OUR
SOUTHERN ZONES. WILL YANK THEM EVERYWHERE ELSE AS A HIGH PRESSURE
SHOULD BRIEFLY BUILD IN. THIS HIGH WILL SHIFT TO OUR NORTHEAST AND
THE FRONT WILL SLOWLY PUSH NORTHWARD AS A WARM FRONT COME THURSDAY.
AT THE SAME TIME...HEIGHTS ALOFT RISE AND BECOME ANTICYLONIC. THIS
USUALLY INDICATES SUBSIDENCE OR AT THE VERY LEAST...SUPPRESSED LIFT.
HOWEVER...AS USUAL...THE GFS INDICATES LOTS OF MOISTURE AND SOME
QPF. WILL NOT ENTIRELY BUCK THIS TREND...SO WILL INCLUDE A CHANCE
FOR WEDNESDAY...BUT CONFINE TO THE AFTERNOON ONLY.

.EXTENDED...THE RIDGE STILL LOOKS TO BUILD EVEN STRONGER AS WE HEAD
INTO THURSDAY AND FRIDAY. THIS IN RESPONSE TO A LARGE DIGGING TROUGH
PLUNGING SOUTHWARD WEST OF THE ROCKIES. THE ONLY FLY IN THE
OINTMENT IS THAT THE LATEST GFS INDICATES THAT THE HIGH TO OUR
NORTHEAST...MIGHT KEEP A BOUNDARY NEARBY ALONG WITH SOME MARITIME
EVIDENCE. OR...THIS SAME HIGH MIGHT JUST MERGE RIGHT INTO THE
BERMUDA HIGH AND STRENGTHEN IT EVEN MORE. FOR NOW...WILL GO PRETTY
CLOSE TO CONSISTENCY (IN SOME CASES GOING A BIT HIGHER THAN THE MEX
VALUES). WILL THROW IN A CHANCE OF SHOWERS AND THUNDERSTORMS FOR
THURSDAY AFTERNOON DUE TO DAYTIME HEATING. BY FRIDAY...THE RIDGE IS
CENTERED OVER US...SO WILL REMOVE THEM ON THAT DAY. BY
SATURDAY...THE LATEST GFS HAS PICKED UP THE PACE A LITTLE ON THE
NEXT COLD FRONT. WILL INCLUDE CHANCES FOR THE AFTERNOON AND EVENING
PERIODS...BUT THEN WILL KEEP SUNDAY AND MONDAY DRY (FOR NOW) AS
CANADIAN HIGH PRESSURE MIGHT BUILD SOUTHWARD ENOUGH TO CLEAN
THINGS OUT.

.AVIATION...MAINLY VFR CONDITIONS THROUGH THIS EVENING. ANY SHOWER
AND SCATTERED THUNDERSTORM ACTIVITY SHOULD BE BRIEF AND DOES NOT
APPEARS SEVERE AT THIS POINT. LATER TONIGHT...WITH HIGH RELATIVE
HUMIDITIES AND WET GROUND IN SPOTS AS WELL AS SLACKENING
WINDS...LOOK FOR A REPEAT OF FOG...MAINLY IN THE MORE SHELTERED
REGIONS (LIKE KPOU AND KGFL) WHERE IT COULD BECOME DENSE FOR AWHILE.
ALSO...A MARINE LAYER COULD JUST BRING LOW CLOUDS RIGHT UP THE
HUDSON VALLEY...AT LEAST TO KPOU. ANY FOG WILL SHOULD BURN OFF
FAIRLY EARLY TOMORROW BUT WILL PROBABLY HAVE TO DEAL WITH SOME  MVFR
CONDITIONS DUE TO MAINLY HAZE AND POSSIBILITY OF MORE SCATTERED
THUNDERSTORM ACTIVITY. THE WIND WILL GENERALLY NOT BE A PROBLEM FOR
MOST (IF ALL) AIRCRAFT.

.HYDROLOGY...NO PROBLEMS. STREAMS AND RIVERS CONTINUE TO RUN NEAR
NORMAL FOR THE TIME OF YEAR. ANY SHOWER ACTIVITY DURING THE NEXT
SEVERAL DAYS SHOULD REMAIN WELL BELOW AVERAGE RIVER FFG VALUES. OF
COURSE...AS ALWAYS...WHEN PW VALUES EXCEED AN INCH...AND THE FLOW
ALOFT WEAKENS (AS IT WILL DURING THE NEXT SEVERAL DAYS)...THERE IS
THE OUTSIDE CHANCE OF A SLOW MOVING OR BACKBUILDING STORM THAT COULD
PRODUCE LOCAL FLASH FLOODING...BUT AGAIN EVEN THIS THREAT LOOKS VERY
LOW AT THIS POINT.

.ALY...NONE.

HWJIV
Hazardous weather outlook, May 10, 4:05 AM EDT, 15 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
405 AM EDT MON MAY 10 2004

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101005-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN
NEW ENGLAND.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY WITH THE MAIN
THREAT BEING DAMAGING WINDS AND LARGE HAIL. THE GREATEST THREAT WILL
BE ACROSS THE WESTERN ADIRONDACKS...MOHAWK VALLEY AND EASTERN
CATSKILLS.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME ALTHOUGH SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE EVERY DAY THROUGH SATURDAY AND
ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY THIS MORNING.

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.